[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Recovering from severe lows- HOW? (LONG)

Not sure this helps, in fact it might freak you out more, but in the four
years I was at college I had something similar to this happen 4 times.  I
however was out of control when I was at college and doing some stupid
things with my insulin.  This had carried over from when I was in High
School and from a bunch of clueless advice from a BAD endo.  At the time I
was on NPH and Regular (1994-1998), and the endo didn't think Humalog was
for me.(???)  I was taking large doses of NPH and Regular at Breakfast,
Regular at dinner, and NPH around 10pm.  In all cases I had been lazy about
taking my NPH at bedtime, but I had eaten dinner.  However I did not know
about carb counting nor was I following a meal plan, so probably in these
cases it was a Regular OD.  But at the time I couldn't figure out what was
causing them.  Anyways...

1.  2 out of the 4 times it happened during the later evening (~12am) and I
was hanging in a room with at least one other person.  Both times I started
acting erratically and they picked up on it and tried to get me some sugar
and when I dropped even faster they called EMTs.

2.  1 of the times it happened in the late evening ~10pm and I had "fallen
asleep" while doing homework.  My roommate was in the same class and we had
been working together and she said I got really tired all of a sudden and
laid down on my bed.  She immediately noticed my irregular breathing and
called the EMTs.  The guy who lived next door to us in the dorm was an EMT
so it was very quick response time.

In the above three cases I came to with the EMTs there and two of the times
declined being taken to the hospital.  They had given me dextrose 50/50 and
it made me feel really sick.  I would imagine going from <20 to >300 in
about 20 minutes would make you feel pretty sick.  I think that is the
reason you feel ill with Glucagon also?

3.  The last time happened around 3am and I had dropped suddenly in my
sleep.  My roommate was a light sleeper and woke up when I started to breath
very shallow.  She couldn't wake me and called the EMTs.   I woke up at the
hospital which really freaked me out, since I was hooked up to a heart
monitor and an IV.

I can say that these experiences definitely made me nervous.  They all
happened my Sophmore year of college and I ended up convincing my roommate
to live with me again Junior year because I was afraid to live alone.  My
Senior year I finally tried living in a single room and that went ok.  But I
did set up a buddy system with my friends in the dorm and left my door
unlocked when I was inside, even sleeping so that they would have access to
check on me.  (I went to a very small, very safe school and all my friends
got rooms on the same floor so this made me feel safe.  I don't recommend it
if you child goes to a bigger school, maybe make spare keys?).

As for waking up or not waking up from the lows this depends on the person
and the low.  For me, I think since I was taking too much Regular my body
had used up all of its stores to counteract the extra insulin and that was
what caused the severe lows.  Also lows have always made me tired and I use
that as a sign to catch them now.  I know that they will put me into a much
deeper sleep.

As for your friends daughter, is she carb counting on shots?  Did she doing
anything unusual that day excercise wise?  Had she noticed any highs in the
morning that could signal rebound highs?  Sometimes with NPH it can be
tricky and if she was taking nighttime shots like I was.  I sometimes found
that it would peak really early if I accedently injected near a blood
vessel.  Could she have accedently taken the wrong type of insulin?

As for your own daughter Melissa, she has the advantage of the pump and I
think from the stories you have told on the list that she is pretty
responsible with it.  Because she doesn't have long acting and shortacting
insulins to deal with she would be less likely to have this happen.

Hope I haven't scared you more,
for HELP or to subscribe/unsubscribe, contact: